How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18673
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

Stopped taking methadone 6-7 days ago and just started

Customer Question

stopped taking methadone 6-7 days ago and just started experiencing very hard pounding heart beats and racing pulse. Is this normal and if so is there anything i can do to lessen the symptoms?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.

Hello from JustAnswer

I am sorry that you are feeling so bad.

While we would not label anything associated with methadone withdrawal as normal, it certainly is common for someone undergoing methadone withdrawal to have heart racing and hard pounding heart beats. It is also common for withdrawal that include anxiety symptoms, and anxiety can also exacerbate the heart symptoms. Since the methadone is such a long-acting drug, it is also common for it to take 4-7 days for withdrawal symptoms to occur. For the same reason, withdrawal from methadone also will last longer than withdrawal from other opiates, commonly occurring for 3-6 weeks.

On the other hand, while methadone withdrawal, and other opiate withdrawal, can make a person feel miserable, it is actually not a dangerous withdrawal, in that it does not cause the dangerous complications that can occur with other withdrawal, such as alcohol withdrawal or benzodiazepine withdrawal. And the heart symptoms that occur with opiate withdrawal typically will not cause any heart problems. A racing heart may be an issue for someone with underlying heart disease, but the typical healthy 28 year old heart can readily tolerated the heart racing and pounding without any difficulty.

The best medicines to help with these symptoms are only available by prescription. Ativan and similar drugs can help by easing the anxiety component, and if the Ativan wears off too quickly, you doctor can considerusing a longer acting benzodiazepine, such as Librium or Valium. There are also several medicines that can be used to directly help ease the heart symptoms, including beta-blockers, such as metoprolol, or clonodine. Unfortunately, there is no equivalent drug or supplement that is available over the counter. Some people are able to use self-relaxation exercises to slow the heart rate, such as controlled breathing, meditation, or yoga. Other relaxation techniques, such as massage or soaking in a hot tub, also may be helpful. It also may help to be drinking plenty of fluids to assure hydration, as even small amounts of dehydration can exacerbate the heart symptoms.

If you are able to tolerate these symptoms using the home interventions, that would be fine, but if the symptoms are more severe and intolerable, then it would be appropriate to see your doctor for consideration of one of the medicines noted above.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 1 year ago.

Please let me know if I can provide any further assistance.

If you would like my assistance with any future questions, I can be reached through my profile at www.justanswer.com/medical/expert-DrDLove/